Alert archive / Minnesota / Frost Advisories in 2020

Frost Advisory 1, NWS Twin Cities, MN

September 9, 202033 counties in Minnesota; 7 counties in Wisconsin

NWS Twin Cities, MN issued this frost advisory at Sep 9, 2020, 2:45 AM CDT for 33 counties in Minnesota; 7 counties in Wisconsin. It took effect at Sep 10, 2020, 1:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 9, 2020, 2:45 AM CDT (07:45 UTC)
In effect from
Sep 10, 2020, 1:00 AM CDT
Expired
Sep 10, 2020, 7:00 AM CDT
In force
6 hr
Issued by
NWS Twin Cities, MN
All 40 counties

Anoka County, MN, Benton County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Chisago County, MN, Dakota County, MN, Douglas County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Nicollet County, MN, Pope County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Washington County, MN, Wright County, MN, Yellow Medicine County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 44 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

689 
WWUS73 KMPX 090745
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
245 AM CDT Wed Sep 9 2020

MNZ041>045-047>070-073>076-WIZ014>016-023>025-027-091700-
/O.NEW.KMPX.FR.Y.0001.200910T0600Z-200910T1200Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Polk-Barron-Rusk-St. Croix-Pierce-
Dunn-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, 
Elk River, Cambridge, Center City, Madison, Benson, Montevideo, 
Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, 
Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, 
Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, 
New Ulm, St Peter, Le Sueur, Osceola, Rice Lake, Ladysmith, 
Hudson, River Falls, Menomonie, and Chippewa Falls
245 AM CDT Wed Sep 9 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM CDT THURSDAY...

The National Weather Service in Twin Cities/Chanhassen has issued
a Frost Advisory, which is in effect from 1 AM to 7 AM CDT
Thursday. 

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of west central, southwest, central and east
  central Minnesota, as well as west central Wisconsin. 

* WHEN...From 1 AM CDT tonight to 7 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
4 follow-up statements
690 
WWUS73 KMPX 091658
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1158 AM CDT Wed Sep 9 2020

MNZ041>045-047>070-073>076-WIZ014>016-023>025-027-100100-
/O.CON.KMPX.FR.Y.0001.200910T0600Z-200910T1200Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Polk-Barron-Rusk-St. Croix-Pierce-
Dunn-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, 
Elk River, Cambridge, Center City, Madison, Benson, Montevideo, 
Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, 
Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, 
Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, 
New Ulm, St Peter, Le Sueur, Osceola, Rice Lake, Ladysmith, 
Hudson, River Falls, Menomonie, and Chippewa Falls
1158 AM CDT Wed Sep 9 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT
THURSDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of northwest and west central Wisconsin and 
  central, east central, south central, southwest and west 
  central Minnesota.

* WHEN...From 1 AM to 7 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
125 
WWUS73 KMPX 092002
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Wed Sep 9 2020

MNZ041>045-047>070-073>076-WIZ014>016-023>025-027-100415-
/O.CON.KMPX.FR.Y.0001.200910T0600Z-200910T1200Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Polk-Barron-Rusk-St. Croix-Pierce-
Dunn-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, 
Elk River, Cambridge, Center City, Madison, Benson, Montevideo, 
Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, 
Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, 
Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, 
New Ulm, St Peter, Le Sueur, Osceola, Rice Lake, Ladysmith, 
Hudson, River Falls, Menomonie, and Chippewa Falls
302 PM CDT Wed Sep 9 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT
THURSDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of northwest and west central Wisconsin and 
  central, east central, south central, southwest and west 
  central Minnesota.

* WHEN...From 1 AM to 7 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
607 
WWUS73 KMPX 100251
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
951 PM CDT Wed Sep 9 2020

MNZ041>045-047>070-073>076-WIZ014>016-023>025-027-101200-
/O.CON.KMPX.FR.Y.0001.200910T0600Z-200910T1200Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Polk-Barron-Rusk-St. Croix-Pierce-
Dunn-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, 
Elk River, Cambridge, Center City, Madison, Benson, Montevideo, 
Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, 
Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, 
Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, 
New Ulm, St Peter, Le Sueur, Osceola, Rice Lake, Ladysmith, 
Hudson, River Falls, Menomonie, and Chippewa Falls
951 PM CDT Wed Sep 9 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT
THURSDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of northwest and west central Wisconsin and 
  central, east central, south central, southwest and west 
  central Minnesota.

* WHEN...From 1 AM to 7 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
303 
WWUS73 KMPX 100859
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
359 AM CDT Thu Sep 10 2020

MNZ041>045-047>070-073>076-WIZ014>016-023>025-027-101200-
/O.CON.KMPX.FR.Y.0001.000000T0000Z-200910T1200Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Polk-Barron-Rusk-St. Croix-Pierce-
Dunn-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, 
Elk River, Cambridge, Center City, Madison, Benson, Montevideo, 
Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, 
Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, 
Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, 
New Ulm, St Peter, Le Sueur, Osceola, Rice Lake, Ladysmith, 
Hudson, River Falls, Menomonie, and Chippewa Falls
359 AM CDT Thu Sep 10 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of northwest and west central Wisconsin and 
  central, east central, south central, southwest and west 
  central Minnesota.

* WHEN...Until 7 AM CDT.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected. 
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this frost advisory went out at Sep 8, 10:58 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 8, 10:58 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1058 PM CDT Tue Sep 8 2020

.UPDATE...
Issued at 1044 PM CDT Tue Sep 8 2020

Updated to include 06z aviation discussion below.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 302 PM CDT Tue Sep 8 2020

Biggest concern the next two nights deals with extent of cloud
cover and what that means for low temperatures, with
frost/freeze potential existing tonight in central MN that extends
into northwest WI Wednesday night.

Dry air, combined with additional thunderstorm development during
the morning into the afternoon from southeast Neb across Iowa has
really limited the northward extent of precip today. Have spent
most of the day reducing PoPs as a result. There's another wave of
rain moving north out of Iowa this afternoon, but this looks to
only impact areas along and south of a St. James to Eau Claire
line. The upper air pattern we have out there now, which places us
in the right entrance region of a jet streak, moves very little
through Wednesday afternoon, which will open us up for another
round of rain on Wednesday. Once again, the question is how far
northwest into the dry airmass can the air make it. CAMs show the
rain coming a little farther northwest Wednesday, but it's hard to
buy into that too much when we'll have a dry surface high moving
into the area during the afternoon. Wednesday night, the northern
stream trough axis and associated jet streak finally shift east,
which will bring an end to the fgen forced light rain across
eastern portions of our CWA.

With little change in the upper air pattern tonight, we'll
continue to see plenty of upper level moisture stream across the
area. We may see some partially clearing across central MN (our
northwest CWA) this evening, but sky cover is expected to increase
late tonight as the wave for Wednesday approaches the area,
limiting our potential to really see temperatures drop. Given that
we continue to forecast temperature marginally cold enough to
support frost, with the threat for there to be extensive cloud
cover, decided to hold off on any frost/freeze headlines for
tonight. There's greater concern for frost/freeze conditions
Wednesday night with the surface high overhead. In addition, with
the upper trough axis moving off to the east, we'll start getting
into mid/upper level subsidence, which will increase the chances
that we can clear out the skies some. When looking at the 10th and
25th percentiles for forecast lows Thursday morning, there are
fairly widespread upper 20s for lows from Mora over to Ladysmith.
So this area will have to be watched for the potential for needing
a freeze warning. However, given the uncertainties around cloud
cover, have decided to not issue any headlines at this point.

.LONG TERM...(Thursday through Tuesday)
Issued at 302 PM CDT Tue Sep 8 2020

The main issue in the long term is the possibility of heavy rain
Friday night and Saturday.

The period starts off with the 500mb cut-off low spinning over the
four corners region with high pressure in control over our area.
The sun will make a return to the sky, except over the southern
CWA where cloudiness may stubbornly hang on. High temperatures
will climb back into the 60s.

The aforementioned cut-off low, that gave Denver a very early
season snow, and its attendant surface low will move northeast
into South Dakota on Friday then trek ENE into Minnesota. The
deterministic models are in fairly good agreement on the timing of
this system, but with some differences in strength and placement
of the system. The consensus guidance has the rain moving into the
forecast area Friday afternoon and moving out late on Saturday.
This system looks capable of putting down anywhere from a half an
inch of precipitation in the western CWA to as much as an inch and
a half in the eastern CWA. It does not look like much chance for
any severe storms with this system as the better instability stays
southeast of the forecast area.

Following this system high pressure will reestablish over the area
resulting in fair weather to start the week, with high
temperatures climbing back into the more seasonable 70s and low
temperatures in the 50s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1044 PM CDT Tue Sep 8 2020

VFR conditions will prevail overnight through tomorrow with
multiple cloud layers/ceilings. Will look for showers to return
for southern/eastern MN into western WI late morning tomorrow into
mid-afternoon. Some potential for MVFR ceilings but have held off
this thinking until there is higher confidence in advertising as
such but the possibility cannot be ruled out for the afternoon
hours. Wednesday evening is likely to be VFR. Northerly winds
5-10kt overnight will slowly veer to NE and E during the day
Wednesday with speeds closer to 5kt.

KMSP...The best timing for rainfall continues to be after the
morning push but before the afternoon push. VFR throughout, though
some MVFR ceilings cannot be ruled out Wednesday afternoon.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind S 5 kts.
Fri...Mainly VFR. Chc p.m. MVFR/-SHRA. Wind SE 5-10 kts.
Sat...MVFR/-SHRA likely, mainly p.m. Wind S 5-10 kts becoming W.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
SHORT TERM...MPG
LONG TERM...CEO
AVIATION...JPC
Hazardous weather outlook, Sep 8, 9:12 PM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
912 PM CDT Tue Sep 8 2020

MNZ041>045-047>050-055-100000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Swift-
912 PM CDT Tue Sep 8 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...Tonight.

Patchy frost is possible overnight across portions of west
central and central Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Frost is possible Thursday morning over central and east central
Minnesota, as well as west central Wisconsin.

There is a chance of thunderstorms Friday afternoon into
Saturday. The threat for severe weather and heavy rainfall is low
at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ051>054-056>070-073>078-082>085-091>093-WIZ014>016-023>028-
100000-
Sherburne-Isanti-Chisago-Lac Qui Parle-Chippewa-Kandiyohi-Meeker-
Wright-Hennepin-Anoka-Ramsey-Washington-Yellow Medicine-Renville-
McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-
Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
912 PM CDT Tue Sep 8 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Frost is possible Thursday morning over central and east central
Minnesota, as well as west central Wisconsin.

There is a chance of thunderstorms Friday afternoon into
Saturday. The threat for severe weather and heavy rainfall is low
at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Frost Advisories in Minnesota, 2020Frost Advisories in Wisconsin, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.